Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 167, NWS Sioux Falls, SD

September 24, 20194 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2019, 5:19 PM CDT for 4 counties in Iowa. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 5:19 PM CDT (22:19 UTC)
Expired
Sep 24, 2019, 6:00 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 149 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 5:31 PM CDTTORNADO5 Se Cushing, IABRIEF ROPE TORNADO. STILL EXTREME ROTATION TO WALL CLOUD.
Sep 24, 5:33 PM CDTHAIL 1.751 Ese Holstein, IACORRECTS TIME OF PREVIOUS HAIL REPORT FROM 1 ESE HOLSTEIN.
Sep 24, 5:35 PM CDTHAIL 1.75Holstein, IA
Sep 24, 5:39 PM CDTHAIL 1.5Holstein, IA
Sep 24, 5:42 PM CDTTORNADO5 Nne Ida Grove, IA
Sep 24, 5:45 PM CDTHAIL 1Galva, IAREPORT VIA SOCIAL MEDIA PHOTO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS53 KFSD 242219
SVRFSD
IAC021-035-093-193-242300-
/O.NEW.KFSD.SV.W.0167.190924T2219Z-190924T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
519 PM CDT Tue Sep 24 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherokee County in northwestern Iowa...
  East central Woodbury County in west central Iowa...
  Southwestern Buena Vista County in northwestern Iowa...
  Ida County in west central Iowa...

* Until 600 PM CDT.

* At 519 PM CDT, a severe thunderstorm was located near Cushing, or 9
  miles northwest of Ida Grove, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Holstein around 530 PM CDT.
  Ida Grove around 540 PM CDT.
  Galva around 545 PM CDT.
  Arthur around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4235 9570 4255 9573 4263 9523 4256 9523
      4256 9539 4248 9539 4247 9532 4230 9532
TIME...MOT...LOC 2219Z 268DEG 22KT 4244 9562 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

JM
2 follow-up statements
970 
WWUS53 KFSD 242246
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
546 PM CDT Tue Sep 24 2019

IAC193-242255-
/O.CAN.KFSD.SV.W.0167.000000T0000Z-190924T2300Z/
Woodbury IA-
546 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WOODBURY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Iowa.

LAT...LON 4233 9557 4258 9556 4263 9523 4256 9523
      4256 9539 4248 9539 4247 9532 4230 9532
TIME...MOT...LOC 2245Z 268DEG 22KT 4245 9540 

$$

IAC021-035-093-242300-
/O.CON.KFSD.SV.W.0167.000000T0000Z-190924T2300Z/
Cherokee IA-Buena Vista IA-Ida IA-
546 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN CHEROKEE...SOUTHWESTERN BUENA VISTA AND NORTHEASTERN
IDA COUNTIES...

At 545 PM CDT, a severe thunderstorm was located near Galva, or 7
miles northeast of Ida Grove, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Arthur around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4233 9557 4258 9556 4263 9523 4256 9523
      4256 9539 4248 9539 4247 9532 4230 9532
TIME...MOT...LOC 2245Z 268DEG 22KT 4245 9540 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

JM
559 
WWUS53 KFSD 242259
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
559 PM CDT Tue Sep 24 2019

IAC021-035-093-242309-
/O.EXP.KFSD.SV.W.0167.000000T0000Z-190924T2300Z/
Cherokee IA-Buena Vista IA-Ida IA-
559 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE...
SOUTHWESTERN BUENA VISTA AND NORTHEASTERN IDA COUNTIES WILL EXPIRE AT
600 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for northwestern
and west central Iowa.

LAT...LON 4233 9557 4258 9556 4263 9523 4256 9523
      4256 9539 4248 9539 4247 9532 4230 9532
TIME...MOT...LOC 2259Z 268DEG 22KT 4245 9529 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 4:32 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 24, 4:32 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
432 PM CDT Tue Sep 24 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 431 PM CDT Tue Sep 24 2019

About on cue, and as typical a couple hours early for the CAMS,
scattered storms have begun to develop rapidly along the elevated
instability gradient on the pre-frontal trough from KLRJ to KSUX and
KOLU. Earlier ACC field from east central NE into western IA had
dissipated while drifting northward, indicating northward spread of
the 7.5-8C/km mid-level lapse rates as indicated on the 19z KOAX
raob.  While the moisture is not deep, the 50-100 hPA depth of upper
60s to around 70 dewpoint and trajectory suggested a most favored
area mainly near the Highway 75/60 corridor at mid afternoon, with
signal to development likely the slight backing of surface winds for
many locations in western IA over the last hour or two, perhaps a
response to the leading PV tail now brushing through southwest MN
and far eastern SD.

Near/pre-frontal deep-layer shear approaches 40-50 kts toward very
early evening, and while much of the shear is unidirectional, it
does feature some turning through the lowest 1-2km. This should set
up potential for at least a short duration of more isolated
supercellular structures, before the deeper shear vector works
toward a transition toward shorter linear structures. The rotational
potential for updrafts and potential for 2000-2500 J/kg MLCAPE
suggest large hail up to tennis ball size along with a DCAPE
supported 65-75 mph wind. While a low risk, early in development of
storms could produce an isolated tornado. Not a great deal of
potential for a longer duration event as features shift rapidly east
of the area by early evening. May see a couple storms develop on the
actual frontal boundary which is clearly visible now on the KFSD
radar from KLYV to just east of KYKN, especially a couple more hours
down the road in northwest IA or southwest MN. Heavy rain should be
limited by the progression of features. Will be mainly the 4pm-8pm
window for any potential severe storms.

For the remainder of the night, will see the drier air push in on
some initially gusty west to northwest winds behind the boundary -
dew point readings in the 40s across central SD. Likely to not get a
full decoupling of the breezes overnights, and will also see clouds
start to increase again, especially near/south of I-90 with some
strong mid-level frontogenesis spreading in with the sinking of the
jet.  Below the cloud deck lies some fairly dry air, so not likely
to get much more than a band of sprinkles the latter half of the
night. Just enough stirring wind and some clouds likely to keep
temps closer to the 75th percentile and our previous numbers, rather
than the slightly cooler median values.

Wednesday, will be dealing with the lingering frontogenetic cloud
band across the south, while the north starts with more sunshine.
Heading toward the afternoon, trailing energy will fall through the
Dakotas with some new PV advection into east central SD. Diurnal
heating will develop a cumulus field in all likelihood, which could
deepen as the temperature aloft continue to cool. Depth insufficient
to involve too much ice process, suggesting that precipitation will
be difficult to generate, much less lightning. Have put a very small
chance for an afternoon light shower in some areas north of I-90,
but with a strong diurnal component needed to overcome some larger
scale insufficiencies.  Much cooler in the upper 60s to lower 70s,
and strength of northwest breezes will be largely driving be mixing
over the surface gradient, with some 20 to 30 mph gusts likely,
especially east central SD and southwest MN.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 431 PM CDT Tue Sep 24 2019

Large surface ridge settling toward the central plains will
decouple winds fairly quickly in the early evening, and set up a
classic decoupling toward light west/southwest wind. As skies
clear, look for lows Wednesday night to drop to coolest in a
while, mainly lower to mid 40s.

Strong warm advection develops rapidly on Thursday as the flow
deamplifies and another wave drops toward the northern high plains.
Southerly winds will be stronger than blends in all likelihood with
25 to 35 knots atop the mixed layer. Moisture is tough to come by
early, but will be spreading east and northeast by midday and
through the afternoon. There is even a modest amount of elevated
instability that comes in on the back side of the band of lift
pushing northeast across the area during the afternoon.  Net
isentropic lift is minimized due to the rapid shifting of isentropic
surfaces over the period, but would not be shocked to see at least
an isolated shower/storm down the line across northwest IA or
southwest MN on Thursday afternoon or very early evening.

There is not a lot of deep layer forcing for lift through the
evening, but by later night will get a decent band of DIV Q/
Frontogenesis pushing through the area. Will keep things in fairly
scattered levels for now, as the better lift will favor further
north in MN.  Much of Friday into Friday night looks generally quiet
after any residual precipitation exits early, with another area of
high pressure noses southward into the eastern Plains.

By the weekend, the flow begins to reamplify to a western trough
eastern ridge which lingers into early week. Timing of precipitation
gets to be a real mess, and blends don't help with the variation in
timing of a very slow moving frontal boundary caught in the
southwest flow aloft.  Generally, there will be wet times along with
the leading warm advection and as the boundary begins to collapse
back southward by Monday.  Will have to watch for potential heavy
rainfall and perhaps some severe storms at times, but much remains
to be determined on location.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue Sep 24 2019

Frontal zone and subtle leading pre-frontal trough working across
eastern SD at midday. Convection expected to develop along the
boundaries by mid to late afternoon, but likely this will occur
east of KSUX at this point. Surface wind gusts could approach 25
kts for KHON late afternoon before easing toward sunset, then
again on Wednesday could approach 25 kts for KHON/KFSD by 16-18z.
VFR conditions will prevail through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Sep 24, 3:52 AM CDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 AM CDT Tue Sep 24 2019

MNZ071-SDZ038>040-050-052>066-068>070-250900-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
352 AM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms return by later this weekend and
early next week, although details regarding any severe weather and
heavy rain risk remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ067-071-250900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Lincoln-Union-
352 AM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop along a cold front by
late afternoon and early evening, particularly near and southeast of
a Sioux City to Spencer line. A few of these storms may be strong to
severe with large hail up to tennis ball size the primary risk. A
secondary risk of damaging wind and an isolated tornado also cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms return by later this weekend and
early next week, although details regarding any severe weather and
heavy rain risk remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 8 pm today.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 4:25 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Plymouth, Woodbury50 min
Sep 24, 5:29 PM CDTTornado WarningFSDIda31 min
Sep 24, 6:32 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, O'Brien, Plymouth43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.